How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18763
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

Hypertension for a long time. At last, starting to respond

Resolved Question:

Hypertension for a long time. At last, starting to respond to medication, slowly. Have an enlarged heart. I assume NOT badly. Doctors have suggested no medication for it, except for the bp medication. Know I have it from x rays, not symptoms.
Also just begun adrenal extract, up to 100mg daily. I feel better, I must admit, on the 50mg I have begun with.
Just checking please, if the adrenal is safe given the enlarged heart?
Many thanks, Ann
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. D. Love replied 3 years ago.
Hello from JustAnswer.
It will help if you could provide some further information.
Was the enlarged heart seen on a standard chest x-ray?
Has an echocardiogram been done? If so, do you know the results?
Which blood pressure medicines are you taking?
Which brand of adrenal extract are you taking?
Customer: replied 3 years ago.

Yes, just a standard xray, earlier this year.

Yes to echocardiogram, but do not remember when last. Maybe a few years ago. Then, had beginnings of that thickening of one part; and was starting the hypertension.

Am taking Nutri Adrenal and Bendroflumethiazide.

I apologise if I seem awkward to you, but the truth is that, several times before, I have been through, with Just Answer, the whole business of having more questions for ages - and in the end, no real answer given.

For this reason had decided never to use it again; but it is morning, the right time to take the adrenal if I am going to, and the doctor who prescribed the adrenal is abroad for a while.

OH NEARLY FORGOT RE HEART. I know that the ECG is not quite normal at times, but I have not had a heart attack.

Ann

Expert:  Dr. D. Love replied 3 years ago.
There is no need to apologize.

As a general rule, it would be better to avoid adrenal supplementation unless there is a clear deficiency, although a full explanation is somewhat lengthy.

There are two types of problems that can appear as an enlarged heart, both of which can happen as a complication of hypertension. One is a thickening of the wall of the heart, called left ventricular hypertrophy. The second is a dilation of the heart, which is a sign that the heart is not pumping well, called heart failure. A chest x-ray does not differentiate these problems, but the echocardiogram is able to do so, and it appears that the thickening that you describe would mean that it is the ventricular hypertrophy that is present. In this setting, the treatment is getting better control of the blood pressure.

When looking at adrenal hormones, we are typically referring to the adrenal cortex. There is also an adrenal medulla that is the source of adrenalin, but this acts independently of the adrenal cortex. Within the adrenal cortex, there are two primary types of adrenal hormones. One primary affects metabolism, including glucose metabolism, so is called glucocorticoids, and which at higher doses also relieve inflammation. The second affect sodium and potassium metabolism, so is called mineralocorticoids. There are some steroid hormones that only has glucocorticoid activity, others have only mineralocorticoid activity, and some have both. It is the mineralocorticoid activity that is the issue in this situation, as it causes salt and fluid retention and can raise blood pressure.

The adrenal supplement that you are taking contain a generic adrenal extract that is of bovine origin, so would have both types of adrenal hormones. Consequently, it can cause salt and fluid retention and raise blood pressure, and it would typically be better that it not be taken.

If someone with hypertension requires adrenal supplementation to correct a deficiency, it would usually be better to primarily use a medicine that only has glucocorticoid activity, and to either use no mineralocorticoid activity or the least dose of mineralocorticoid activity that would be necessary. This would usually need close monitoring by an Endocrinologist. Using a supplement with a fixed amount of both types of adrenal activity would generally be avoided.

If I can provide any further information, please let me know.











Customer: replied 3 years ago.

Dr. Love,

Thank you very much indeed. Yes please, if you can - -

In this part of The UK, doctors do not disclose information, such as blood test figures. All I have to go on is that nobody has even suggested (never mind insisted) on medication for me, apart from the hypertension sort.

One doctor told me 3 years ago that heart failure was starting to show on the ECGs, but nobody else has. The nurse who did the last mentioned casually that she could see nothing wrong with it.

That doctor took notice of what I said: that I always knew how high, or not, the blood pressure was, depending on how bad my thirst was. He had tests done, of proteins and (I cannot remember the word) something else in my urine. Found I had too little sodium. Fell ill and vanished, another doctor said that result might lead to something, but that was that.

Some doctors (including a good one at Just Answer) have mentioned the vagus nerve, because I have a displaced cv. My ancient hiatus hernia also upsets my heart from time to time. No, nobody will do anything. But you can see how mixed up it all is, and how stuck I am!

The 'adrenal doctor' said that the variability in my thirst would be explained in terms of adrenal fatigue.

PLEASE will you tell me if THIS is what feels at times like a lump pressing ON my heart? I have a fistula in my oesophagus.

A paramedic carting me off to A & E told me in 2011 that my heart was in a very bad way when they had arrived, but had steadied AND 'I don't think it's your heart. Something else is upsetting your heart.'

I took seriously the warning about the adrenal supplement and stopped it, , because years ago, the mini birth control pill was disastrous for me - by ending my own body's meagre production of progesterone. Made me ill for years.

Sorry for all this.

Many thanks, Ann

Expert:  Dr. D. Love replied 3 years ago.
ECGs are not able to detect heart failure, although it can detect certain problems that can lead to heart failure. The echocardiogram is far better at detecting heart function or dysfunction that can lead to heart failure.

A hiatal hernia or an esophageal fistula can cause symptoms that mimic heart disease, but typically does not directly cause heart problems.

Adrenal dysfunction can affect sodium and potassium metabolism, including the levels in the urine, but the mineralocorticoid activity, but the primary symptoms that are felt with adrenal insufficiency is from the glucocorticoid activity. This is why it is generally better to use a primary glucocorticoid supplement with no or little use of a mineralocorticoid.

It is a shame that the doctors will not share lab reports with patients, but it still would be better to have close monitoring of blood tests to ensure proper adrenal replacement. Even if the doctor only uses the blood tests for his/her own adjustment of dosing, it will be more accurate than taking a fixed dose adrenal extract.





Customer: replied 3 years ago.

Thank you very much.

I have remembered that, when that result came of insufficient sodium in the urine, I was taking two adrenals daily. Later, when told that that problem had gone, I had given it up.

All my life, I have had trouble from hypoglycaemia, had much migraine as a result. Amazingly, not yet QUITE diabetes!

Have been on 8 adrenal pills a day. Was very uneasy about it; gave it up.

But I have had too-tired adrenals for most of my life. My own instinct, despite hypothyroidism being a bit in the family (like diabetes) is that those symptoms would go if the adrenals were healed.

Thank you. When you have replied to the above, I will end it. Must go.

Thank you for very much for the clear good sense.

Bethan

Expert:  Dr. D. Love replied 3 years ago.
Adrenal insufficiency can contribute to hypoglycaemia, as the glucocorticoids are involved in increasing glucose levels.

It sounds like you will need some form of adrenal replacement, but it would be better to do it with close monitoring, which will guide proper replacement.

Dr. D. Love and 2 other Medical Specialists are ready to help you